Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2016, 3:12 PM MDT for Duchesne County, Summit County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 11, 2016, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Duchesne County, UT, Summit County, UT
The radar
The Salt Lake City radar (KMTX), 154 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
651
WUUS55 KSLC 112112
SVRSLC
UTC013-043-112145-
/O.NEW.KSLC.SV.W.0037.160811T2112Z-160811T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DUCHESNE COUNTY IN UTAH...
SOUTHEASTERN SUMMIT COUNTY IN UTAH...
* UNTIL 345 PM MDT
* AT 311 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 18 MILES EAST OF SAMAK...OR 29
MILES NORTHEAST OF HEBER CITY...AND MOVING EAST AT 20 MPH.
THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF QUARTERS.
* LOCATIONS IMPACTED INCLUDE...
KINGS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4060 11090 4068 11090 4067 11092 4068 11093
4078 11094 4086 11037 4059 11035
TIME...MOT...LOC 2111Z 261DEG 16KT 4070 11090
$$2 follow-up statements
494
WWUS55 KSLC 112136
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
336 PM MDT THU AUG 11 2016
UTC013-043-112145-
/O.CON.KSLC.SV.W.0037.000000T0000Z-160811T2145Z/
DUCHESNE UT-SUMMIT UT-
336 PM MDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN DUCHESNE AND CENTRAL SUMMIT COUNTIES...
AT 334 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 28 MILES NORTH OF TABIONA...OR 37 MILES
SOUTHEAST OF EVANSTON...MOVING EAST AT 30 MPH.
THIS SEVERE THUNDERSTORM WILL MOVE THROUGH THE HIGH UINTAS BETWEEN
TRIAL LAKE AND KINGS PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4062 11089 4067 11090 4069 11090 4078 11092
4082 11067 4084 11047 4066 11044
TIME...MOT...LOC 2134Z 260DEG 25KT 4077 11069
$$266
WWUS55 KSLC 112141
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT THU AUG 11 2016
UTC013-043-112151-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-160811T2145Z/
DUCHESNE UT-SUMMIT UT-
341 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE AND
CENTRAL SUMMIT COUNTIES WILL EXPIRE AT 345 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4062 11089 4067 11090 4069 11090 4078 11092
4082 11067 4084 11047 4066 11044
TIME...MOT...LOC 2140Z 261DEG 16KT 4077 11069
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:06 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 11, 3:06 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 306 PM MDT THU AUG 11 2016 .SYNOPSIS...A dry northwest flow will overspread the entire eastern Great Basin this evening. A ridge of high pressure will build over the region this weekend. && .SHORT TERM (THROUGH 00Z SUNDAY)... Water vapor loop shows a trough has stalled to the west as a strong wave drops down the backside over western Idaho. MDCARS wind observations show a 75-100kt southwesterly jet from Utah into the upper plains. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges from 0.25"-0.35" southwest Utah to 0.75"-0.90" Wastach Front and Arizona border. Through this evening, SREF instability parameters identifies the Arizona border and northern Utah/southwest Wyoming as two areas to consider for convection. Simulated reflectivity from the HRRR and local WRF models show best coverage north of Price into Evanston which is consistent with the aided lift from the aforementioned wave pivoting into southern Idaho late day. Despite the approaching dynamics, SREF effective shear values appear to be less than 30 kts. Expecting convection to thin heading into sunset, decaying through the evening. Strong drying aloft shown by water vapor should erode convective debris cloudiness effectively. Drying trend continues into the weekend. Tomorrow local WRF models indicate light reflectivity developing over the southern mountains, but with SREF showing nil chance for thunder stuck with mention of isolated showers. Saturday deeper, but still isolated convection will be possible in the Uintas. With heights rising, temperatures will be trending warmer. .LONG TERM (AFTER 00Z SUNDAY)... Upper level ridge will continue to build into the area Saturday evening keeping dry conditions and warm temperatures in place through at least Monday. A weak disturbance rounding the top of the ridge may generate enough lift for a few thunderstorms by Tuesday afternoon. As the ridge shifts eastward Wednesday into Thursday, moisture will begin to be drawn into southern portions of the state. This will likely increase coverage of convection across at least the higher terrain through the remainder of the forecast period. && .AVIATION... VFR conditions are expected at the KSLC terminal through the TAF period. Northwest winds this afternoon are expected to switch to the southeast between 0200-0400 UTC. However, there is a 20 percent chance that the switch to southeast winds will be delayed until after 0400 UTC. && .FIRE WEATHER... Yesterday's ERC values were above the 90th percentile for several stations across northern Utah, while stations across southern Utah remain below the 50th percentile. For the remainder of this afternoon and evening, isolated to scattered thunderstorms are expected from the Wasatch Front eastward, and also east of I-15 across southern Utah. The primary threats are lightning and gusty/erratic winds, though small hail and a wetting rain cannot be ruled out. Convective activity diminishes during the next several days, with isolated coverage at best in the mountains. A significant warming and drying trend is forecast with the passage of a trough tonight lasting into early next week. Winds should be rather light tomorrow through the weekend with a ridge building in. High based moisture increases next week increasing the threat of convection mainly over the higher terrain next week. && .SLC Watches/Warnings/Advisories... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Rogowski LONG TERM...Kruse AVIATION...Graham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Aug 11, 9:51 AM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL SALEM 40.05N 111.67W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
TIME ESTIMATED
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E1.00 INCH WASHINGTON UT POST OFFICE
TIME ESTIMATED
&&
CRKLocal storm report, Aug 11, 10:17 AM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 11 W HOOPER 41.15N 112.33W
08/10/2016 M71 MPH WEBER UT MESONET
FREMONT ISLAND MILLER HILL SENSOR FREUT
&&
CRKLocal storm report, Aug 11, 10:20 AM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL PAYSON 40.03N 111.73W
08/10/2016 M0.75 INCH UTAH UT TRAINED SPOTTER
1148 AM HAIL SANTAQUIN 39.97N 111.78W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
1215 PM HAIL SALEM 40.05N 111.67W
08/10/2016 M1.00 INCH UTAH UT PUBLIC
TIME ESTIMATED
1220 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.
1230 PM FLASH FLOOD MT CARMEL 37.23N 112.67W
08/10/2016 KANE UT COUNTY OFFICIAL
COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
BLOCKING US 89. TIME IS ESTIMATED.
0151 PM HAIL SPRINGDALE 37.18N 113.00W
08/10/2016 E0.88 INCH WASHINGTON UT PUBLIC
0156 PM HAIL SPRINGDALE 37.18N 113.00W
08/10/2016 E1.75 INCH WASHINGTON UT PUBLIC
0217 PM FLASH FLOOD ZION NP 37.22N 112.99W
08/10/2016 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
FLOODING AND MUDSLIDES.
0223 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
0225 PM HAIL ORDERVILLE 37.28N 112.63W
08/10/2016 E1.00 INCH KANE UT PUBLIC
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E0.75 INCH WASHINGTON UT PUBLIC
0315 PM HAIL VIRGIN 37.20N 113.20W
08/10/2016 E1.00 INCH WASHINGTON UT POST OFFICE
TIME ESTIMATED
0320 PM HAIL SOUTH SALT LAKE 40.71N 111.90W
08/10/2016 E0.75 INCH SALT LAKE UT 911 CALL CENTER
0416 PM HAIL 3 SE ST. GEORGE 37.05N 113.54W
08/10/2016 E0.88 INCH WASHINGTON UT PUBLIC
1100 PM TSTM WND GST 11 W HOOPER 41.15N 112.33W
08/10/2016 M71.00 MPH WEBER UT MESONET
FREMONT ISLAND MILLER HILL SENSOR FREUT
&&
CRKLocal storm report, Aug 11, 2:21 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL KAMAS 40.64N 111.27W
08/11/2016 M1.00 INCH SUMMIT UT NWS EMPLOYEE
&&
ROGOWSKISpecial weather statement, Aug 11, 2:46 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 PM MDT THU AUG 11 2016 UTZ009-112115- WESTERN UINTA MOUNTAINS UT- 246 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUCHESNE... NORTHEASTERN WASATCH AND SOUTH CENTRAL SUMMIT COUNTIES UNTIL 315 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES EAST OF SAMAK...OR 25 MILES NORTHEAST OF HEBER CITY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... TRIAL LAKE PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4059 11107 4077 11109 4086 11052 4058 11048 TIME...MOT...LOC 2046Z 265DEG 33KT 4069 11097
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 33 min |
| Aug 11, 2:19 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 26 min |
| Aug 11, 2:46 PM MDT | Special Weather Statement | SLC | Summit | 29 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.